Hail, Addison
- When
- August 7, 1:07 PM EST
- Where
- Addison County, Bridport
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 43.980, -73.320
Quarter size hail reported.
An unseasonably cool and unstable mid-atmospheric air mass rotated across Vermont during the afternoon and early evening hours of August 7th with numerous rounds of showers and thunderstorms. A few of these thunderstorms produced hail ranging from marble (half inch diameter) to quarter size (inch diameter).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An unseasonably cool and unstable mid-atmospheric air mass rotated across Vermont during the afternoon and early evening hours of August 7th with numerous rounds of showers and thunderstorms. A few of these thunderstorms produced hail ranging from marble (half inch diameter) to quarter size (inch diameter).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 7, 12:58 PM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
158 PM EDT THU AUG 7 2008
.SYNOPSIS...
UNSETTLED RAINY PERIOD WILL CONTINUE FOR THE NORTH COUNTRY INTO
THE UPCOMING WEEKEND. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL
MEANDER OVER SOUTHERN QUEBEC TODAY AND ON INTO THE WEEKEND...WHICH
WILL ALLOW PRECIPITATION TO CONTINUE OVER THE AREA. RAIN WILL
TAPER OFF FOR MUCH OF THE AREA BY SUNDAY...BUT A SURFACE FRONT MAY
SET UP OVER NORTHERN AREAS BY LATE SUNDAY INTO MONDAY. ANOTHER LOW
MAY MOVE OVER THE REGION BY MIDWEEK NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 158 PM EDT THURSDAY...QUICK ADDL UPDATE TO ISSUE FLASH FLOOD
WATCH FOR MUCH OF THE AREA TO RUN THROUGH 00Z FRIDAY BASED OFF
CURRENT SITUATION OF SLOW MOVING CELLS...AND ADDL CONVECTION/RAFL
EXPECTED OVERNIGHT AND ESP INTO FRIDAY. AS UPPER LOW PROGRESSES
SLOWLY EASTWARD...INCREASING DIFFLUENCE COMBINED WITH VERY LIGHT LOW
TO MID LVL WIND FIELDS WILL LIKELY ALLOW CONVECTION TO MOVE VERY
SLOWLY WITH LOCALLY EXCESSIVE RAFL TOTALS POSSIBLE THROUGH FRIDAY.
PREVIOUS NEAR TERM DISC...
AS OF 1032 AM EDT THURSDAY...QUICK AND MINOR UPDATE THIS
MORNING...MAINLY TO REFLECT LATEST TRENDS IN SKY COVER/TEMPS...AND
TO INTRODUCE SMALL HAIL POSSIBILITY IN GRIDS WITH ANY STRONGER CORES
TODAY. LATEST POINT/ACARS/BUFKIT SOUNDINGS SHOWING BNDRY LYR ALREADY
BECOMING UNSTABLE ACROSS THE REGION THIS MORNING...AND WITH DIGGING
UPPER TROUGH IN SC CANADA AND APPROACHING SHORTWAVE FROM WESTERN
NEW YORK...LITTLE INHIBITION FOR AFTERNOON CONVECTION AGAIN TODAY.
MID LVL LAPSE RATES A BIT WEAKER ACROSS THE NORTH THAN AREAS
SOUTH...NONETHELESS THESE SHOULD STEEPEN LATER TODAY WITH FALLING
HEIGHTS/COOLING TEMPS ALOFT. SAVING GRACE IS THAT ACTIVITY SHOULD
BE SOMEWHAT MORE SCATTERED THAN YESTERDAY...THOUGH WILL MAINTAIN
LOCALLY HEAVY RAFL WORDING AS CELLS WILL LIKELY MOVE FAIRLY SLOWLY
(LESS THAN 25 MPH). WITH FAIRLY LOW WBZ HEIGHTS LESS THAN 9
KFT...STRONGER CORES WILL ALSO HAVE THE ABILITY TO PRODUCE SOME
SMALL HAIL. WITH LIGHT WINDS AND LACK OF STRONGER ADVECTIVE
PROCESSES...MAX TEMPS WILL BE GOVERNED MORE STRONGLY BY DEGREE OF
CLOUD COVER THAN ELEVATION...AND THUS WILL BE FAIRLY UNIFORM...FROM
67 TO 74 MOST AREAS.
PREVIOUS DISC FOR TONIGHT FROM 349 AM EDT THU...
AS UPPER TROUGH DIGS SOUTHWARD TNGT...SYSTEM WILL TAP INTO ATLANTIC
MOISTURE AS SOUTHERLY FLOW INCREASES. THIS AGAIN WILL INCR THE
POTENTIAL FOR FLOODING ISSUES FOR ENTIRE CWA...BUT BASED ON THE
TRACK OF UPPER LOW AS IT DIGS SOUTH...BEST CHANCES RIGHT NOW WILL BE
FROM THE CVLY EASTWARD. ALL AREAS OVER CWA WILL BE PRONE TO SOME
FLOODING ACTIVITY DO TO PREVIOUS DAYS RAINFALL RECEIVED. NEXT SHIFT
WILL HAVE TO EVALUATE FOR POSSIBLE FLOOD WATCH FOR LATE TNGT OR ON
FRIDAY.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
AS OF 349 AM EDT THURSDAY...UPPER TROUGH OVER THE CWA ON FRIDAY
AND WILL SHOW INCR IN POPS FOR AREA-WIDE AS SYSTEM SLOW TO MV OUT
OF AREA. BUFKIT SUGGESTING ANY TS THAT MAY FORM FRIDAY MAY HAVE
BEST POTENTIAL FOR FLOODING FOR THE CWA DO TO LACK OF WINDS TO
QUICKLY MV ANY STORMS. WINDS NEARLY UNIFORM UP TO 25KFT. MDL QPF
FOR GD PORTION OF THE CWA COULD REACH 1-3 INCHES AND WITH AREAS
ALREADY RAIN-SOAKED...THIS COULD BE MAJOR ISSUE. WILL ADJUST POPS
BY FRIDAY NGT INTO SAT MORN FROM SOUTH TO N AS UPPER TROUGH BEGINS
TO LIFT OUT OF AREA. WRAP AROUND SHOWERS WILL CONTINUE TO REACH
INTO THE CWA FOR MUCH OF SATURDAY...ESPECIALLY NORTHERN ZONES.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 349 AM EDT THURSDAY...BUILDING SFC RIDGE WILL PLAY KEY ROLE
FOR MUCH OF THE EXTENDED INTO WEDNESDAY. PREVIOUS RUNS HAVE
SHIFTED TIMING OF RIDGE. THIS WILL CURRENTLY ALLOW SOME DRYING
DURING MIDWEEK FOR GD PORTION OF THE CWA. POTENTIAL FOR STATIONARY
BOUNDARY TO SET UP ALONG THE CANADIAN BORDER BY MONDAY IF RIDGE
SETS UP TO OUR SOUTH. THIS WILL PLACE GREATEST CHANCE FOR
CONTINUING LGT RW AND POSSIBLE TRW OVER NORTHERN ZONES. THIS FRNT
WOULD PUSH THRU REGION BY TUESDAY AS ANOTHER SFC RIDGE BUILDS OUT
OF CANADA. PREVIOUS RUNS WOULD HAVE BROUGHT A SFC LOW UP ALONG
FRNT FOR ANOTHER ROUND OF GD STEADY RAINFALL WEDNESDAY...BUT NOW
AS SHIFTED SOUTH. WILL JUST KEEP SL CHANCE IN FOR NOW FOR RW/TRW
MON-WED AS NEXT RUNS COULD SHIFT SYSTEM TO BE SLOWER AND ALLOW SFC
LOW TO COME UP OVER THE REGION. HAVE ADJUSTED TEMPS DOWN SOME TO
ACCOMMODATE CLDS AND RIDGE APPROACHING FROM THE N.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THROUGH 12Z FRIDAY...FOG IS BEGINNING TO DECREASE IN AREAL
COVERAGE AND THE TREND THROUGH 14Z WILL BE FOR CONDITIONS TO
BECOME VFR. AFTER 16Z...EXPECT SHOWERS AND ISOLATED THUNDERSTORMS
TO DEVELOP ACROSS THE AREA RESULTING IN MVFR CONDITIONS. HEAVY
DOWNPOURS CAN BE EXPECTED WITH ANY OF THE STRONGER STORMS. THE
THREAT FOR PRECIPITATION WILL CONTINUE AFTER 00Z...BUT SHOULD BE
SCATTERED IN NATURE. THIS WILL HOWEVER RESULT IN MVFR CONDITIONS
AT TIMES THROUGH THE OVERNIGHT HOURS.
12Z FRIDAY THROUGH MONDAY...AN UPPER LEVEL TROUGH WILL BE MOVING
ACROSS THE AREA THROUGH THIS PERIOD. FRIDAY SHOULD SEE THE MOST
CLOUDS AND PRECIPITATION RESULTING IN MVFR/IFR CONDITIONS. ON
SATURDAY AND SUNDAY THERE WILL BE VFR PERIODS...BUT AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL RESULT IN MVFR CONDITIONS.
SOME DRYING TO TAKE PLACE ON MONDAY WHICH WILL BEGIN TO DIMINISH
THE SHOWER THREAT AND KEEP CONDITIONS MAINLY IN THE VFR CATEGORY.
&&
.HYDROLOGY...
|* ADD DISCUSSION HERE. *|
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR VTZ002>012-
016>019.
NY...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR NYZ028>031-034-
035.
&&
SYNOPSIS...JN
NEAR TERM...JMG
SHORT TERM...JN
LONG TERM...JN
AVIATION...EVENSON
HYDROLOGY...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 201 PM EDT THU AUG 7 2008 NYZ028>031-034-035-VTZ002>012-016>019-081815- EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-WESTERN FRANKLIN-ORLEANS- ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON- WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 201 PM EDT THU AUG 7 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO FRIDAY. NYZ026-027-087-VTZ001-081815- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE- GRAND ISLE- 201 PM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND NORTHWEST VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE GRAND ISLE COUNTY VERMONT AND THE SAINT LAWRENCE VALLEY OF NEW YORK THROUGH TONIGHT. LOCALIZED HEAVY RAINFALL IS POSSIBLE DURING THIS TIME FRAME .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY BEFORE A RETURN TO DRY WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY. JMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1115 AM EDT THU AUG 7 2008 NYZ028-035-VTZ001-005-071615- WESTERN CHITTENDEN-EASTERN ESSEX-EASTERN CLINTON-GRAND ISLE- INCLUDING...BURLINGTON...SOUTH BURLINGTON AND WINOOSKI 1115 AM EDT THU AUG 7 2008 AT 1106 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER PORT KENT...MOVING SOUTHEAST AT 7 MPH. THE THUNDERSTORM WILL BE NEAR COLCHESTER POINT BY 1150 AM AND NEAR MALLETTS BAY BY 1220 PM. THIS STORM WILL BE CROSSING CENTRAL LAKE CHAMPLAIN BETWEEN 1120 AM AND NOON TODAY AND BOATERS SHOULD KEEP A CLOSE EYE TO THE SKY. IN ADDITION...THIS STORM WILL BE CAPABLE OF PRODUCING DANGEROUS CLOUD TO WATER OR GROUND LIGHTNING STRIKES...ALONG WITH SMALL HAIL AND BRIEF GUSTY WINDS. TABER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 102 PM EDT THU AUG 7 2008 NYZ035-VTZ005-009-017-018-071800- EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX- INCLUDING...WILLSBORO 102 PM EDT THU AUG 7 2008 AT 1254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ESSEX...MOVING EAST AT 7 MPH. THE THUNDERSTORM WILL BE 5 MILES NORTH OF KINGSLAND BAY STATE PARK BY 120 PM...NEAR CHARLOTTE BY 130 PM...NEAR MT. PHILO STATE PARK...7 MILES NORTH OF FERRISBURG BY 140 PM...NEAR HINESBURG AND MONKTON BY 200 PM. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 111 PM EDT THU AUG 7 2008 VTZ005-006-008-017-071815- LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN- INCLUDING...BOLTON...ELMORE STATE PARK...EXIT 10 I89...EXIT 11 I89... JERICHO...JERICHO CENTER...LITTLE RIVER STATE PARK...MIDDLESEX CENTER...MOSCOW...MOUNT WORCESTER...NORTH DUXBURY...NORTH WILLISTON...PUTNAMVILLE...SMUGGLERS NOTCH...STOWE...UNDERHILL... UNDERHILL CENTER...UNDERHILL STATE PARK...WATERBURY...WATERBURY CENTER AND WEST BOLTON 111 PM EDT THU AUG 7 2008 AT 106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER WEST BOLTON...MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR UNDERHILL STATE PARK...7 MILES NORTH OF BOLTON BY 130 PM...NEAR STOWE...7 MILES NORTH OF WATERBURY BY 210 PM AND NEAR WATERBURY CENTER BY 220 PM. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS.
The Burlington radar (KCXX), 60 km away, was scanning. The volume nearest the first event began at 18:08 UTC.
4 hail. Local standard time, as filed.
Quarter size hail reported.
Nickel and perhaps larger size hail reported near Chelsea with some minor damage to vehicles.
Penny size hail reported in Bradford.
Penny size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131143, 131145, 131146, 131147.